Ohio, 2005

Strong Wind in Ohio, September 29, 2005

September 29, 2005 · NWS CLE · 1 event in 1 county or zone

A cold front swept through northern Ohio during the early morning hours of the 29th. Strong winds associated with the cold front blew down a tree, which fell onto a moving vehicle in western Knox County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front swept through northern Ohio during the early morning hours of the 29th. Strong winds associated with the cold front blew down a tree, which fell onto a moving vehicle in western Knox County. The driver, and only occupant, was killed when the tree crushed the vehicle. Winds were estimated to be between forty and fifty miles per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 29, 12:37 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 29, 12:37 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
137 AM EDT THU SEP 29 2005

.AVIATION(06Z-06Z)...
COLD FRONT MOVING EAST ACROSS WESTERN OHIO THIS HOUR WITH WIND GUSTS
ALONG THE FRONT TO AROUND 35 KNOTS WITH HIGHER GUSTS OVER LAKE ERIE
TO ABOUT 41 KNOTS.  WINDS WILL STAY UP BEHIND THE FRONT AT 15 TO
OCCASIONALLY 30 KNOTS.  THE WIND WILL BE BREEZY THROUGH THE DAY AT
15 TO 25 KNOTS AND THEN DIMINISH AROUND 00Z TO LIGHT WESTERLY THEN
SOUTHWEST AS HIGH PRESSURE BEGINS TO BUILD INTO THE AREA.
PRECIPITATION SHOULD BE SHORT LIVED AND IS ASSOCIATED WITH THE FRONT
ITSELF.  DRIER AIR BEGINS TO PUSH INTO THE WEST THIS MORNING AND
INTO THE EAST BY EVENING.  WILL SCATTER THEN CLEAR SKIES OUT IN THE
WEST AND KEEP BROKEN TO OVERCAST THROUGH MUCH OF THE MORNING
BECOMING SCATTERED BY EVENING OVER THE EAST.
&&

.SHORT TERM (TONIGHT)...
QUICK UPDT TO CLEAN UP WORDG.  FCST FOR MOST PART ON TRACK AND
BIGGEST CHG WL BE TO RMV TIMING.  PRECIP JUST ABT TO KTOL AND WL
MAKE IT TO I-71 CORRIDOR DURING THE EARLY AM HRS.  WL LEAVE MENTION
OF T IN THE ZONES...BUT WOULD BE REAL SURPISED TO SEE MUCH IN ANY
LIGHTNING AS MOST OF THAT ACTIVITY SHOULD PASS TO THE S.  WINDS
SHOULD PICK UP BEHIND FNT AND DAYBREAK WL SEE A MUCH DIFFERENT
AIRMASS IN PLACE.
&&

.PREV SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
EARLY AFTERNOON ANALYSIS CONTINUES TO DEPICT HIGH PRESSURE OVER THE
SOUTHERN UNITED STATES...WITH A RAPIDLY MOVING UPPER LOW OVER
NORTHERN ONTARIO.  MEANWHILE...THE CLOSED LOW THAT WAS OVER NEVADA
ON TUESDAY...HAD MEANDERED EASTWARD OVERNIGHT...AND REMAINED NEARLY
STATIONARY OVER THE FOUR CORNERS REGION.  LIKEWISE...THE UPPER LOW
OVER ALASKA HAD MOVED LITTLE DURING THE PAST 24 HOURS...WITH SEVERAL
DISTURBANCES EVIDENT ON THE WATER VAPOR IMAGERY EMBEDDED WITHIN THE
ONSHORE ZONAL FLOW.  CLOSER TO HOME...HIGH PRESSURE HAD MOVED
OFFSHORE...ALLOWING FOR SOUTHERLY FLOW AND INCREASED DEWPOINTS
ACROSS THE LOWER GREAT LAKES REGION.  MAIN FOCUS IN THE SHORT TERM
PORTION OF THE FORECAST REVOLVES AROUND PRECIP ALONG THIS
FRONT...AND THE DRAMATIC COOL DOWN SCHEDULED FOR THURSDAY.

THE GFS AND NAM MODELS ARE BOTH IN GOOD AGREEMENT IN BRINGING THE
FRONT AND ASSOCIATED PRECIP INTO WESTERN OHIO BETWEEN 00Z AND 03Z
THIS EVENING...EVENTUALLY OVERTAKING THE ENTIRE FORECAST AREA BY
06Z.  SEVERAL THINGS OF NOTE IN ADVANCE OF THIS FRONT...CAPES AHEAD
OF THE FRONT JUMP TO AROUND 1000 J/KG WITH LITTLE TO NO CIN EVIDENT.
LIS OF 0 TO -2 SWEEP THROUGH THE AREA...COINCIDENT WITH A 60+KT
850MB LLJ AND THE RIGHT ENTRANCE REGION OF A 110+KT 300MB JET OVER
SOUTHERN ONTARIO.  THAT BEING SAID...ALL OF THESE PARAMETERS
APPEAR TO BE DISPLACED WELL AHEAD OF THE FRONT...WITH LITTLE TO NO
INSTABILITY ALONG THE ACTUAL FRONT WITH THE PRECIP.  WENT AHEAD
WITH A MENTION OF THUNDER EARLY ON ALONG WITH THE BEST
INSTABILITY...WITH SHOWERS/ISOLATED THUNDER THROUGH THE REST OF THE
OVERNIGHT HOURS.  FEEL THAT MOST OF THE PRECIP WILL BE
THUNDER-FREE...EXCLUDING A FEW RUMBLES INITIALLY.

PRECIP WILL COME TO AN END QUICKLY ON THURSDAY FROM WEST TO
EAST...WITH AREAS WEST OF CLEVELAND CLEARING OUT BY MID AFTERNOON.
850MB TEMPS CONTINUE TO BE PROGGED IN THE 0-2C RANGE THURSDAY
AFTERNOON...MIXING DOWN TO THE UPPER 50S AND LOWER 60S FOR AFTERNOON
HIGHS.  ALONG WITH THE STRONG COLD ADVECTION...LAKE EFFECT CLOUDS
AND SHOWERS APPEAR LIKELY EAST OF CLEVELAND...AND I LEFT CHANCE POPS
IN PLACE THROUGH EARLY FRIDAY MORNING WHEN THE 850MB RIDGE AXIS
SHOULD SHIFT EAST OF THE FORECAST AREA.  THURSDAY NIGHT TEMPS STILL
LOOK ON TRACK IN THE UPPER 30S TO LOWER 40S...WITH PATCHY FROST
POSSIBLE IN SOME OUTLYING AREAS.  FRIDAY WILL SEE UPPER LEVEL AND
SURFACE HIGH PRESSURE SET UP OVER THE EASTERN UNITED STATES...WITH
WARMER TEMPS IN THE MID 60S AND DRY CONDITIONS.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE GFS MODEL IS NOW COMING INTO BETTER ALIGNMENT WITH THE OTHER
LONG RANGE OPERATIONAL MODELS...DEPARTING FROM YESTERDAYS
ADVERTISEMENT OF THE CUTOFF LOW GETTING TRAPPED UNDERNEATH THE
SOUTHEAST CONUS UPPER LEVEL RIDGE...AND NOW ADOPTING A MORE
OPEN-WAVE SOLUTION.  DESPITE THIS...IT STILL APPEARS THAT THE FRONT
ASSOCIATED WITH THIS WAVE WILL STAY WEST AND NORTH OF THE FORECAST
AREA.  WHILE THE GFS/ECMWF/CMC ALL BRING THE WAVE NORTHEASTWARD
THROUGH ILLINOIS...MREF ENSEMBLES SHOW THE WAVE SHEARING OUT
COMPLETELY BY THE TIME IT GETS NEAR OHIO...THEREFORE I DROPPED THE
SLIGHT CHANCE POPS SUNDAY INTO MONDAY AND AM GOING DRY OUT THROUGH
DAY 7.  STRONG UPPER LEVEL RIDGE IS FORECAST TO SET UP ONCE AGAIN
OVER THE EASTERN CONUS ON MONDAY...WITH +588 H5 HEIGHTS EXTENDING
ALL THE WAY INTO SOUTHERN ONTARIO.  ASIDE FROM REMOVING MONDAYS
PRECIP...NO SIGNIFICANT CHANGES MADE FROM SUNDAY ONWARD.  EXPECTING
TEMPS TO GRADUALLY WARM FROM MONDAY ONWARD IN ADVANCE OF A
DEVELOPING LOW ON THE LEE SIDE OF THE ROCKY MOUNTAINS. STUCK CLOSE
TO MEX GUIDANCE...RUNNING ABOUT +5 FROM NORMAL DURING THE AFTERNOON
HOURS AND AT OR SLIGHTLY ABOVE NORMAL FOR OVERNIGHT LOWS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KUBINA
PREV SHORT TERM...LEINS
LONG TERM...LEINS
AVIATION...LOMBARDY
Hazardous weather outlook, Sep 28, 4:27 AM EST, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
527 AM EDT WED SEP 28 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
527 AM EDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OHIO...NORTH CENTRAL OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF FROST IN THE COLDEST OUTLYING RURAL AREAS
LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 29, 12:56 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
156 AM EDT THU SEP 29 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290700-
HANCOCK OH-MAHONING OH-ASHLAND OH-CRAWFORD OH-RICHLAND OH-WAYNE OH-
WYANDOT OH-STARK OH-ASHTABULA LAKESHORE OH-KNOX OH-HOLMES OH-MARION
OH-MORROW OH-MEDINA OH-SENECA OH-SUMMIT OH-HURON OH-PORTAGE
OH-TRUMBULL OH-SANDUSKY OH-LORAIN OH-WOOD OH-CUYAHOGA OH-GEAUGA
OH-LAKE OH-ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE
PA-CRAWFORD PA-LUCAS OH-ERIE OH-OTTAWA OH-
156 AM EDT THU SEP 29 2005

...COLD FRONT WILL PRODUCE GUSTY WINDS...

A COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS MORNING AND WILL
CAUSE WIND GUSTS TO 35 MPH. HIGHER WIND GUSTS TO 45 MPH CAN BE
EXPECTED ALONG THE IMMEDIATE LAKE ERIE SHORELINE.

THE WIND IS EXPECTED TO DIMINISH IN INTENSITY BY THIS AFTERNOON AS
THE COLD FRONT MOVES WELL EAST OF THE REGION.

LOMBARDY
Special weather statement, Sep 29, 2:01 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
301 AM EDT THU SEP 29 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290900-
HANCOCK OH-MAHONING OH-ASHLAND OH-CRAWFORD OH-RICHLAND OH-WAYNE OH-
WYANDOT OH-STARK OH-ASHTABULA LAKESHORE OH-KNOX OH-HOLMES OH-MARION
OH-MORROW OH-MEDINA OH-SENECA OH-SUMMIT OH-HURON OH-PORTAGE
OH-TRUMBULL OH-SANDUSKY OH-LORAIN OH-WOOD OH-CUYAHOGA OH-GEAUGA
OH-LAKE OH-ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE
PA-CRAWFORD PA-LUCAS OH-ERIE OH-OTTAWA OH-
301 AM EDT THU SEP 29 2005

...COLD FRONT WILL PRODUCE GUSTY WINDS...

A COLD FRONT FROM CENTRAL LAKE ERIE THROUGH CLEVELAND TO COLUMBUS
WILL MOVE EAST ACROSS THE AREA THIS MORNING AND WILL CAUSE WIND
GUSTS TO 35 MPH. OCCASIONAL HIGHER WIND GUSTS TO 45 MPH CAN BE
EXPECTED AS WELL.

THE HIGH GUSTY WINDS WILL BE SHORT LIVED WITH THE COLD FRONT.  THE
WIND WILL SETTLE BACK DOWN TO BETWEEN 15 TO 25 MPH THROUGH THE REST
OF THE MORNING HOURS.

THE WIND IS EXPECTED TO DIMINISH FURTHER IN INTENSITY DURING THE
AFTERNOON HOURS AS THE COLD FRONT MOVES WELL EAST OF THE REGION.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Knox

When
September 29, 2:17 AM EST
Where
Knox forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473943.